Iron Supplements & Rashes

Heap of small yellow  tablets (or pills) on white table
A skin rash from iron supplements may be related to an allergy. (Image: Kritchanut/iStock/Getty Images)

A skin rash that develops while you’re taking iron supplements needs to be seen by your doctor. Most skin rashes that occur from using a dietary supplement are the result of an allergic reaction. Drugs.com recommends that you talk with your doctor for further evaluation if you develop hives or any other skin irritation. The supplement may contain some inactive ingredients that trigger an allergic reaction, such as milk by-products, soy or wheat by-products. Most rashes are treated with topical steroid creams and are prevented by avoiding known allergens.

Iron Supplements

Always talk with your doctor before taking an iron supplement. Iron is a mineral that is essential to your body creating red blood cells. If you do not have enough iron in your blood, you are considered to have anemia, an iron deficiency. Most people acquire enough iron through their diet, but some people may require supplementation. If you’re lacking iron in your body, you can become short of breath, and be very tired. Children may have learning problems, and there can be an increased risk of getting an infection, according to Drugs.com.

Allergic Rash

Allergic rashes can vary, depending on the person. An allergic rash develops as a result of your immune system making a mistake. Instead of identifying that the iron supplement is safe for consumption, the immune system reacts to the supplement as if it were dangerous, according to MedlinePlus. The body, in response, releases chemicals to fight against the iron supplement. This causes inflammation in soft tissues throughout the body, including the skin.

Hives and Anaphylaxis

The most common type of skin rash related to an allergy is hives. Hives are a rash that can form anywhere on your body in a matter of minutes. Hives develop in clusters of flat but elevated red welts. Hives are extremely itchy and can move from one area of your body to another for no reason, according to PubMed Health. Hives are also a common sign of a severe allergic reaction called anaphylaxis. Anaphylaxis causes severe symptoms to develop throughout the body that could lead to death. If you develop an increased heart rate, stomach pain, facial swelling and difficulty breathing, call 911.

Treatment

If you are diagnosed with an allergy to iron supplements, the most effective treatment is to avoid the use of the supplement and increase your natural intake of iron through foods. Many cereals, whole grains and green leafy vegetables are good sources of iron.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use, Privacy Policy and Copyright Policy. The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.